Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

July 28, 2012Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Jul 28, 2012, 12:44 AM MDT for Flathead County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2012, 12:44 AM MDT (06:44 UTC)
Expired
Jul 28, 2012, 1:45 AM MDT
In force
61 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WWUS85 KMSO 280644
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1244 AM MDT SAT JUL 28 2012

MTZ001>003-280745-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1244 AM MDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 145 AM MDT...

AT 1238 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BIG ARM...OR 13 MILES NORTHWEST OF
POLSON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY...
BIGFORK...SWAN LAKE...KILA...FINLEY POINT...ROLLINS...LAKESIDE...
SOMERS...CRESTON...ESSEX AND PINNACLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4843 11362 4783 11313 4765 11446 4805 11469
TIME...MOT...LOC 0644Z 236DEG 24KT 4788 11426

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 9:21 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 27, 9:21 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
921 PM MDT Fri Jul 27 2012

.UPDATE...Will keep some thunderstorms going through the night.

&&

.DISCUSSION...Moisture and instability across western Montana this
evening has produced a variety of weather. From severe
thunderstorms (hail 1 inch) to brief heavy rain (0.45 in 10
minutes) and gust winds. Some strong thunderstorms are continuing
across northwest Montana and moving to the northeast. A weak
rotation is over central Washington and should brush northwest
Montana as it moves to the northeast tonight. This could kick off
some more thunderstorms before sunrise.

&&

.AVIATION...Thunderstorms will continue to pass through portions
of north central Idaho and western Montana late this evening. KMSO
and KGPI should expect off and on thunderstorms into tonight with
KGPI to have a potential past 28/0600z tonight. Conditions should
improve by early Saturday morning. Thunderstorms will again be
possible from KSMN to KBTM Saturday afternoon.

&&

.PREV DISCUSSION... /ISSUED 244 PM MDT Fri Jul 27 2012/

DISCUSSION...Waves of energy and moisture will continue to stream
through north central Idaho and western Montana tonight through
Sunday. However the amount of moisture looks to decrease as the
weekend progresses. For tonight two distinct waves to talk about.
A wave over central Idaho is currently setting off scattered
thunderstorms over Lemhi county with isolated storms over the
Clearwater mountains and southwest Montana. This coverage will increase
over the next few hours and spread into west central Montana. Main
impacts from storms this evening will be brief heavy rain under
cores of storms and frequent lightning and gusty winds outside
storm cores. There could be some small hail as well, but not
expecting to be larger than half an inch. Another wave is
currently moving into northwest Washington and is expected to pass
along the Idaho/Montana/Canadian border after midnight. Some
isolated thunderstorms are possible as a result.

Saturday through Sunday waves will continue to move through the
flow but moisture will decrease each day. The main area to watch
will continue to be from Lemhi county through southwest Montana
with winds being the main impact through the weekend. Temperatures
will remain slightly above average and overnight lows very near
seasonal.

Next week will be warm again as the upper level ridge continues to
dominate the weather. Temperatures will be in the upper 80s to mid
90s. Sunday night and Monday a weak system will move through the
area and cause breezy conditions and isolated thunderstorms. The
potential for thunderstorms the rest of the week remains
uncertain, recent model runs indicate the southwest monsoon
moisture will stay south of Montana and Central Idaho. However,
model run to model run consistency has been very poor with regard
to how far north the moisture makes it.

Late next week confidence is growing for a significant weather
system. Timing varies between late Thursday night and early
Saturday in models, but all models are showing some variation of
the system. While thunderstorms are possible with this system, it
currently looks relatively dry with the main impacts being strong
winds and low relative humidity ahead of a cold front which will
cause critical conditions for wildfires.

AVIATION...A moist air mass and clear skies this morning have
combined to cause thunderstorms and showers this afternoon. Storms
this afternoon will mainly stay anchored over higher terrain or
quickly weaken as they move off the terrain. This evening some
storms will move off the mountains and may directly impact
terminals. Terminals most likely impacted include KSMN, KBTM, and
KMSO. A lot of lightning is expected with these storms.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 27, 9:46 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
946 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             MISSOULA                46.87N 113.99W
07/27/2012  M0.50 INCH       MISSOULA           MT   OFFICIAL NWS OBS

            HAIL AT THE MISSOULA COUNTY AIRPORT, ALONG WITH BRIEF
            HEAVY RAIN.

&&

KOLATA
Special weather statement, Jul 27, 9:57 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
957 PM MDT FRI JUL 27 2012

MTZ001>003-280500-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
957 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND NORTHEASTERN
LAKE COUNTIES UNTIL 1100 PM MDT...

AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BIGFORK...OR 13 MILES
SOUTHEAST OF KALISPELL...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWAN LAKE...ESSEX AND
BLACKTAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4837 11332 4835 11336 4832 11336 4825 11323
      4795 11315 4790 11426 4817 11439 4843 11335
TIME...MOT...LOC 0358Z 259DEG 30KT 4804 11406

KITSMILLER
Special weather statement, Jul 27, 10:05 PM MDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1005 PM MDT FRI JUL 27 2012

MTZ001>003-280515-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1005 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
1115 PM MDT...

AT 1003 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITEFISH...OR 9 MILES NORTH OF
EVERGREEN...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITEFISH...COLUMBIA
FALLS...WEST GLACIER...HUNGRY HORSE...MARTIN CITY...CORAM...APGAR...
NYACK...LAKE MCDONALD AND LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4874 11370 4870 11370 4862 11374 4859 11367
      4859 11355 4855 11345 4851 11345 4822 11425
      4843 11450 4884 11381
TIME...MOT...LOC 0406Z 225DEG 20KT 4836 11431
Special weather statement, Jul 27, 10:47 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1047 PM MDT FRI JUL 27 2012

MTZ001>003-280545-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1047 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL
1145 PM MDT...

AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALISPELL...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITEFISH...COLUMBIA
FALLS AND LUPFER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4862 11436 4840 11406 4819 11454 4830 11472
TIME...MOT...LOC 0447Z 215DEG 24KT 4830 11455
Local storm report, Jul 27, 11:19 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1119 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             KALISPELL               48.20N 114.31W
07/27/2012  M1.00 INCH       FLATHEAD           MT   BROADCAST MEDIA

1050 PM     HAIL             3 NE KILA               48.15N 114.42W
07/27/2012  M1.00 INCH       FLATHEAD           MT   TRAINED SPOTTER

1101 PM     HAIL             E WHITEFISH             48.41N 114.33W
07/27/2012  M1.00 INCH       FLATHEAD           MT   TRAINED SPOTTER

&&

ALLEGRETTO
Special weather statement, Jul 28, 12:44 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1244 AM MDT SAT JUL 28 2012

MTZ001>003-280745-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
1244 AM MDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND NORTHERN
LAKE COUNTIES UNTIL 145 AM MDT...

AT 1238 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BIG ARM...OR 13 MILES NORTHWEST OF
POLSON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY...
BIGFORK...SWAN LAKE...KILA...FINLEY POINT...ROLLINS...LAKESIDE...
SOMERS...CRESTON...ESSEX AND PINNACLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4843 11362 4783 11313 4765 11446 4805 11469
TIME...MOT...LOC 0644Z 236DEG 24KT 4788 11426

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:27 PM MDTSpecial Weather StatementMSOLake63 min
Jul 27, 9:24 PM MDTSpecial Weather StatementMSOMissoula66 min
Jul 27, 9:57 PM MDTSpecial Weather StatementMSOFlathead63 min
Jul 27, 10:05 PM MDTSpecial Weather StatementMSOFlathead70 min
Jul 27, 10:27 PM MDTSevere Thunderstorm WarningMSOFlathead38 min
Jul 27, 10:47 PM MDTSpecial Weather StatementMSOFlathead58 min
Jul 27, 11:11 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake38 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.